The Last Horror Story in the American Opioid Epidemic: Policians suggest they are overdosed only by coming into contact with synthetic opioid fentanyl. In the latest example, a state soldier from Vermont, acting sergeant. Brett Flansburg, last week, got sick and collapsed in a car park after being exposed to small quantities of drugs.
This is not the first case when such a story was widespread. This storyline genre really came up with national reports that an East Liverpool police official, Ohio, collapsed after wiping out the fentanyl residue of his uniform. There are similar reports in California, Massachusetts, Michigan and Pennsylvania.
But there is one problem: Overcoming fentanyl simply by touching or just being close to it is extremely unlikely, if not impossible. Overdose via contact, however, is a constant myth of fentanyl as it begins to replace heroin in a large part of the illicit supply of opiates in the United States.
Yet these stories and myth still matter. They suggest that helping people who use drugs can be dangerous. This may lead to unnecessary caution or new requirements, such as forcing employees to place certain equipment when responding to an overdose ̵
Fentanyl is dangerous, but his touch will not kill you
Fentanyl is a dangerous drug. It is up to 100 times more powerful than morphine and several times more powerful than heroin. It is often mixed or sold as heroin – which means that a person using the drugs can inadvertently take a much more powerful dose than he expected. This is a major cause of drug overdose deaths over the past few years, with overdose deaths associated with fentanyl and other synthetic opiates (excluding methadone) more than 10 times more than in 2011
But fentanyl is dangerous only when it is truly swallowed – by sneezing or by injection into the bloodstream. The American College of Medical Toxicology published a statement stating that in 2017 it was found that "small, unintended exposures of the skin of tablets or powder are unlikely to cause significant opioid toxicity and if toxicity occurs, there is no to develop quickly.
Maia Szalavitz also reports this myth about Tonic, citing medical experts:
Jeremy Faust, an instructor at the Harvard Medical School and a doctor in the emergency department at Brigham and Hospital Hospital, have treated many fentanyl victims. in the JI. He says, "This is simply not a substance that is easily absorbed through the skin," notes that pharmaceutical companies have spent many years and millions of dollars to develop a patch technology to deliver the drug through the skin.
does not convince you, Chad Sartor, a loss-making activist in St. Louis, publishes a video that stores heroin with fentanyl and carfentanil (a stronger synthetic opioid). As you can see, he's fine:
This is the touch of heroin with acetyl fentanyl and carfentanil. I was not happy with the fentanyl test video, so I shot a picture on the screen showing a line confirming that there was fentanyl. Then I'll post this photo. pic.twitter.com/MUm4RMVJEf
– Chad Sábor, July 31, 2018
The common theme in these stories is that police officers can not be revived after repeated doses Overdose with the opioid antidote naloxone – usually a way to tell how bad it is overdose.
But there is another possibility: Perhaps the man could not be revived by naloxone because he did not have an opioid overdose. Naloxone may in some cases require several doses to take effect, but it will eventually work; if this is not the case then there probably is not an overdose of opioids
Why the myth of fentanyl is dangerous
So, what about these cops? It's hard to say and nobody knows for sure. One possibility is panic attacks. With media that widely tells how dangerous fentanyl and other synthetic opioids are, perhaps some cops are convinced that the drug can really cause overdose if you touch it, so they panic – basically the effect of the nigga. If this is true, spreading this myth could harm more cops by potentially exposing them to unnecessary panic.
The good news is that so far there have been no reports that police are dying because of these meetings. But the myth can be dangerous. If they believe in this myth, emergency services may be motivated to require safety equipment for overdose staff – gloves, masks, walnut suits, and so on. But when you respond to overdose, every second question. Turning overdoses just a few seconds or minutes earlier can prevent brain damage or death.
So requiring emergency crews to take seconds or minutes to place unnecessary equipment could put an overdose victim in real danger – and then someone might die of overdose.
For more information on fentanyl, read the Vox Explanation. ]